Kentucky, 2015

Damaging Wind in Kentucky, December 23, 2015

December 23, 2015 · NWS JKL · 1 event in 1 county or zone

An isolated severe thunderstorm blew a tree down and across Connector Rd near Ewing.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated severe thunderstorm blew a tree down and across Connector Rd near Ewing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 23, 9:30 PM EST, 10 minutes earlier.

Area forecast discussion, Dec 23, 9:30 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
930 PM EST WED DEC 23 2015

.UPDATE...
ISSUED AT 930 PM EST WED DEC 23 2015

STRONG TO SEVERE THUNDERSTORMS CONTINUE TO TRACK CLOSER TO EASTERN
KY LATE THIS EVENING. SEVERE STORMS ARE CURRENTLY TRACKING INTO
THE FAR NW PART OF THE REGION AT AROUND 0230Z AND TRAILING STORMS
WILL MOVE INTO SOUTHERN PARTS A BIT LATER TONIGHT. UPDATED POP
TIMING AND TEMPS/WINDS/DEWS WITH LATEST OBS AND TRENDS.

UPDATE ISSUED AT 758 PM EST WED DEC 23 2015

CONTINUING TO TRACK A LINE OF STRONG TO SEVERE THUNDERSTORMS
ACROSS WESTERN AND CENTRAL KY THIS HOUR. THE PROBLEM WILL BE
DESTABILIZATION AHEAD OF THE LINE...THAT SAID THE MESOANALYSIS
WOULD SUGGEST BEST INSTABILITY RESIDES IN WESTERN AND MIDDLE TN
AND AT BEST STAYS IN THOSE AREAS. ALSO THE TOTAL LIGHTNING DATA
HAS CONTINUED TO SHOW A DECREASE IN TERMS OF STRIKE DENSITY OVER
THE PAST HOUR. ALL THIS SAID WE DID COORDINATE A SVR THUNDERSTORM
WATCH WITH THE SPC FOR FAR WESTERN PORTIONS OF THE CWA...WHERE
BEST CHANCES OF SEEING DAMAGING WIND GUSTS RESIDES. RIGHT NOW WILL
CONTINUE TO MONITOR TRENDS AND UPDATE FORECAST AS NEEDED. DID MAKE
SOME ADJUSTMENTS TO POPS AND ALSO TO TEMPS/WINDS/DEWS WITH LATEST
OBS AND TRENDS. SENT HWO/ZFP TO INCLUDE THE LATEST SVR WATCH DATA.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 459 PM EST WED DEC 23 2015

A SEVERE WEATHER EVENT IS CURRENTLY COMING INTO FOCUS...WITH
ACTIVE WEATHER ALREADY ONGOING NEAR THE OHIO RIVER ALONG THE KY
BORDER WITH IN AND IL LATE THIS AFTERNOON. STRONG AND STILL
DEEPENING LOW PRESSURE WAS PASSING NE OVER IA THIS
AFTERNOON...WITH STRONG SOUTHERLY FLOW AHEAD OF IT OVER MOST OF
THE EASTERN CONUS. THIS WAS CONTINUING TO PULL UNSEASONABLY WARM
AND HUMID AIR OFF THE GULF OF MEXICO. THE KJKL RADAR WAS PICKING
UP 50 KTS OF FLOW ONLY 1-2K FT OFF THE GROUND THIS AFTERNOON. A
BIT OF THIS WAS MIXING TO THE GROUND ONCE IN A WHILE THIS
AFTERNOON...WITH SOME GUSTS TOPPING 30 MPH. FORTUNATELY...CLOUDS
PREVENTED DEEP MIXING AND ANYTHING STRONGER.

AS THE LOW PRESSURE RAPIDLY MOVING NE INTO CANADA TONIGHT...ITS
COLD FRONT WILL PUSH THROUGH KY...AND THE AFOREMENTIONED
CONVECTION WILL PROGRESS INTO THE JKL FORECAST AREA DURING THE
NIGHT. FORECAST SOUNDINGS ARE VERY MOIST THROUGH THE COLUMN...AND
INSTABILITY IS FAIRLY WEAK. HOWEVER...SHEAR IS STRONG...AND THE
SURFACE LAYER IS EVENTUALLY EXPECTED TO BECOME LESS STABLE...AND
POSSIBLY EVEN MARGINALLY UNSTABLE. THIS MAY ALLOW SOME DAMAGING
CONVECTIVE GUSTS...AIDED BY THE ENVIRONMENTAL FLOW. WITH THE
INSTABILITY POTENTIALLY EXTENDING TO NEAR THE SURFACE...AND STRONG
SHEAR...TORNADOES CAN NOT BE RULED OUT EITHER. THE GREATEST RISK
OF THIS WOULD BE IN THE SOUTHWEST PORTION OF THE FORECAST AREA.

THE REMAINING WEAKENING CONVECTION SHOULD BE NEAR THE VVIRGINIA
BORDER BY THE START OF THURSDAY MORNING. THE FRONTAL BOUNDARY WILL
BE GETTING STRUNG OUT PARALLEL TO THE FLOW ALOFT AND LIKELY
STALLING JUST SOUTHEAST OF OUR AREA ON THURSDAY. SHOWERS WILL BE
POSSIBLE WITH THE FRONT NEARBY...ESPECIALLY IN THE SE PART OF OUR
AREA...BUT THE NEXT ENHANCEMENT TO PRECIP SHOULD HOLD OFF UNTIL
THE LONG TERM PORTION OF THE FORECAST WHEN THE FRONT RETURNS TO
THE NORTH.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 356 PM EST WED DEC 23 2015

AT UPPER LEVELS...MODELS ARE IN GOOD AGREEMENT WITH THE AMPLIFIED
AND ACTIVE LONG WAVE PATTERN ACROSS THE CONUS THROUGH EARLY NEXT
WEEK. THIS IS DUE TO A BERMUDA HIGH SITTING OVER THE WESTERN
ATLANTIC GRADUALLY SHIFTING TOWARDS THE BAHAMAS BY EARLY NEXT
WEEK. AS THE HIGH PUSHES EAST...THE LONG WAVE PATTERN WILL
TRANSITION TO A SPLIT FLOW SETTING UP DEEP AND BROAD TROUGHING IN
THE WEST HALF OF THE NATION OVER THE HOLIDAY WEEKEND. A CUTOFF LOW
WILL DROP SOUTHEAST INTO TEXAS AND THEN SWING NORTHEAST INTO THE
MISSISSIPPI VALLEY BY EARLY NEXT WEEK...AND THEN EVENTUALLY LIFT
TOWARDS THE GREAT LAKES REGION BY MID WEEK. MODEL SOLUTIONS DIFFER
WITH THE CUTOFF LOW SO THERE IS LOW CONFIDENCE WITH THIS PORTION
OF THE FORECAST.

AT THE SFC...A STALLED FRONTAL BOUNDARY WILL BE LIFTING NORTHWARD
THROUGH OUR AREA FRIDAY MORNING BRINGING A RETURNED SURGE OF LOW
LEVEL MOISTURE. CONFIDENCE REGARDING HOW MUCH RAINFALL WE WILL SEE
FRIDAY INTO FRIDAY NIGHT CONTINUES TO BE ON THE LOW SIDE DUE TO
MODEL DIFFERENCES BETWEEN THE 12Z GFS AND ECMWF. THOUGH THERE WILL
BE PLENTY OF MOISTURE WITH PWATS NEAR 1.5 INCHES...WHICH IS WELL
ABOVE THE 90TH PERCENTILE ACCORDING TO CLIMATOLOGY. SO WILL
CONTINUE TO STICK CLOSE TO CR SUPERBLEND WITH POP CHANCES ON
FRIDAY.

BY SATURDAY MORNING...THE FRONT SHOULD BE SITUATED NORTH OF THE
AREA...OR JUST ON THE FRINGE OF OUR NORTHWEST COUNTIES. THIS
SHOULD ALLOW THINGS TO DRY OUT MAINLY IN OUR SOUTHEAST COUNTIES
FOR A PORTION OF THE WEEKEND...WITH LESSER POP CHANCES IN THE
OTHER PORTIONS OF THE FORECAST AREA. AS THE NEXT SFC WAVE
APPROACHES THE REGION ON MONDAY...RAIN WILL SWEEP ACROSS EASTERN
KENTUCKY AND PERSIST THROUGH TUESDAY MORNING. THE TIMING AND
PRECIP AMOUNTS DIFFER BETWEEN MODELS WITH THE GFS BEING THE FASTER
SOLUTION. THAT BEING SAID...DECIDED TO STAY CLOSE TO THE CR
SUPERBLEND...AND KEPT RAIN CHANCES IN THE FORECAST THROUGH LATE
TUESDAY TO ACCOUNT FOR THE SLOWER SOLUTIONS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 628 PM EST WED DEC 23 2015

MOST SITES ARE BEGINING VFR THIS EVENING WITH SOME LOWER STATUS
NOW MAKING IT INTO THE FAR WESTERN SITE OF SME. WE HAVE SEEN SOME
GUSTY WINDS AHEAD OF A APPROACHING STORM SYSTEM AND THEREFORE
WILL KEEP SOME GUSTS OF 15 TO 20 IN THE TAFS. THEN OUR FOCUS TURNS
TO A LINE OF CONVECTION THAT WILL MOVE ACROSS THE AREA LATER THIS
EVENING INTO TONIGHT. DID OPT TO BRING THE MAIN LINE IN A BIT
EARLIER THAN PREVIOUS FORECAST...AND THIS BRINGS THE INTO SME BY
06Z AND SHOWERS/VCTS BY 03Z. THIS WILL PROGRESS EAST THEREAFTER
ACROSS THE REST OF EASTERN KY...RIGHT NOW WENT WITH MVFR CIGS AND
IFR VIS ALONG THE MAIN LINE OF STORMS. ALSO WENT WITH HIGHER WIND
GUSTS ALONG THE LINE WITH GUST 25 AT ALL THE SITES...BUT THIS
COULD CERTAINLY BE HIGHER IN STRONGER STORMS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...HAL
LONG TERM...JVM
AVIATION...DJ
Hazardous weather outlook, Dec 23, 7:39 PM EST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
739 PM EST WED DEC 23 2015

KYZ060-080-084>088-104-106>120-250345-
MENIFEE-LAUREL-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FRENCHBURG...LONDON...STEARNS...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...
MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
739 PM EST WED DEC 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THEM MAY BE STRONG TO
SEVERE...WITH THE MAIN THREAT BEING DAMAGING WINDS. ALSO...MINOR
FLOODING OF LOW LYING AREAS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUR PROLONGED PERIOD OF WET WEATHER WILL CONTINUE THROUGH EARLY
NEXT WEEK...AND A FLOODING RISK ON CREEKS AS WELL AS RIVERS CAN
NOT BE RULED OUT IF THE THREATENING HEAVY RAINFALL MATERIALIZES.
UNCERTAINTY REMAINS REGARDING RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY STORM DAMAGE OR STRONG WIND REPORTS
TONIGHT.

KYZ044-050>052-058-059-068-069-079-083-250345-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-ROCKCASTLE-JACKSON-
PULASKI-WAYNE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...
MONTICELLO
739 PM EST WED DEC 23 2015

...SEVERE THUNDERSTORM WATCH 565 IN EFFECT UNTIL 3 AM EST
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

WIND GUSTS BETWEEN 25 AND 35 MPH ARE POSSIBLE THIS EVENING...WITH
THE STRONGEST WINDS EXPECTED ACROSS THE BLUEGRASS REGION.

THUNDERSTORMS ARE EXPECTED TONIGHT. SOME OF THEM MAY BE SEVERE...
WITH THE MAIN THREAT BEING DAMAGING WINDS. HOWEVER...A TORNADO
CANNOT BE RULED OUT. ALSO...MINOR FLOODING OF LOW LYING AREAS
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

OUR PROLONGED PERIOD OF WET WEATHER WILL CONTINUE THROUGH EARLY
NEXT WEEK...AND A FLOODING RISK ON CREEKS AS WELL AS RIVERS CAN
NOT BE RULED OUT IF THE THREATENING HEAVY RAINFALL MATERIALIZES.
UNCERTAINTY REMAINS REGARDING RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS...PLEASE RELAY ANY STORM DAMAGE OR STRONG WIND REPORTS
TONIGHT.

JP/DJ

In the hours before

Special weather statement, Dec 23, 8:53 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
853 PM EST WED DEC 23 2015

KYZ086-087-113-115>117-240215-
PERRY-KNOX-KNOTT-BELL-LESLIE-CLAY-
853 PM EST WED DEC 23 2015

...A STRONG THUNDERSTORM WILL AFFECT PERRY...KNOX...KNOTT...BELL...
LESLIE...CLAY...

AT 852 PM EST...A STRONG THUNDERSTORM WAS OVER GARDNER...OR 16 MILES
SOUTHWEST OF HYDEN...MOVING NORTHEAST AT 75 MPH.

WINDS GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HAZARD...HINDMAN...HYDEN...VICCO...VEST...DALEY...DIABLOCK...
BEARVILLE...RITCHIE...ESSIE...STINNETT...WENDOVER...SMITHSBORO...
DREW...BULAN...EROSE...ELIC...MOZELLE...HOSKINSTON AND FREW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HAL ROGERS PARKWAY BETWEEN MILE MARKERS 43 AND 59.
 KENTUCKY HIGHWAY 80 IN KNOTT COUNTY BETWEEN MILE MARKERS 1 AND 10.
 KENTUCKY HIGHWAY 80 IN PERRY COUNTY BETWEEN MILE MARKERS 9 AND 15.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3695 8372 3741 8316 3741 8313 3743 8313
      3748 8307 3728 8285 3688 8358
TIME...MOT...LOC 0152Z 229DEG 63KT 3698 8356

JP
Special weather statement, Dec 23, 9:10 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
910 PM EST WED DEC 23 2015

KYZ044-050>052-240345-
ROWAN-MONTGOMERY-BATH-FLEMING-
910 PM EST WED DEC 23 2015

...A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL AFFECT
ROWAN...MONTGOMERY...BATH...AND FLEMING COUNTIES BETWEEN 930 PM
EST AND 1030 PM EST...

AT 908 PM EST...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF BROOKSVILLE TO 7 MILES NORTHWEST
OF PARIS TO 7 MILES SOUTH OF VERSAILLES...AND MOVING EAST AT 55 MPH.

WINDS GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE WITH THESE STORMS WHEN
THEY MOVE ACROSS THE AREA.

LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...MOREHEAD...FLEMINGSBURG...OWINGSVILLE...MARSHALL...
SHARPSBURG...SALT LICK...FAIRVIEW...GRANGE CITY...ELIZAVILLE...PECKS
RIDGE...HAYS CROSSING...BETHEL...WAGNER STORE...FOXPORT...FLAT
CREEK...BOURBON FURNACE...PRESTON...ODESSA AND EWINGTON.

THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 149.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3849 8359 3843 8358 3838 8345 3840 8342
      3839 8340 3830 8333 3821 8330 3817 8323
      3813 8328 3803 8400 3803 8403 3811 8408
      3832 8384 3836 8388 3836 8392 3845 8398
      3849 8393 3846 8385 3852 8365
TIME...MOT...LOC 0208Z 252DEG 46KT 3858 8416 3829 8436 3795 8470

JP

The radar

The Cincinnati radar (KILN), 108 km away, was scanning. The volume nearest the first event began at 02:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fleming

When
December 23, 9:40 PM EST
Where
Fleming County, 1.76 mi NW of Ewing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.450, -83.890

A tree was blown down and across Connector Rd near Ewing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612479.